Skip to main content

Preventing Sudden Death in AF Patients

Digoxin serum concentration should be monitored in patients with atrial fibrillation (AF) to ensure blood levels stay below ___________________.

a. 1.0 ng/ml

b. 1.2 ng/ml

c. 1.4 ng/ml

d. 1.6 ng/ml

Answer: b

Patients with atrial fibrillation (AF) who take digoxin to manage abnormal heart rates are at increased risk of sudden death, according to Dr. Renato D. Lopes, a professor of medicine in the division of cardiology at Duke University Medical Center.

That’s alarming, said Dr. Lopes, considering 30% of patients with AF use digoxin, and current guidelines still list digoxin as a treatment option for the condition. His review of the cause of death of 18,000 patients with AF who participated in the landmark ARISTOTLE trial discovered an association between blood concentrations of digoxin and risk of death: for every 0.5 nanograms (ng) per milliliter (ml) increase in the blood level of digoxin, the risk of death rose by 19%.

The death rate in patients with digoxin levels greater than 1.2 ng/mL increased by 56%, according to the study. Dr. Lopes presented the findings at the annual meeting of the American College of Cardiology in Washington, D.C.

The increased risk of death among the patients was likely related to arrhythmias caused by digoxin, according to Dr. Lopes. He acknowledged that a definite determination of the effective and safe use of digoxin would require a large and well-powered randomized trial. He also said beta blockers and calcium channel blockers are good alternative treatment options to control the heart rate in patients with AF.

When digoxin is truly needed — in patients who do not tolerate beta blockers, for example — providers should monitor the drug’s serum concentration to ensure blood levels remain lower than 1.2 ng/ml, the threshold below which Dr. Lopes did not find an increased risk of death.

—Dan Cook

Back to Top